Virginia, 2005High Wind in Virginia, January 22 to 23, 2005
January 22 to 23, 2005 · NWS RNK · 10 events in 10 counties and zones
Damaging gradient winds brought numerous trees down in areas immediately near the spine of the Blue Ridge mountains. There was also one report of structural damage as vinyl siding was stripped from a home one mile southeast of Christiansburg, VA.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging gradient winds brought numerous trees down in areas immediately near the spine of the Blue Ridge mountains. There was also one report of structural damage as vinyl siding was stripped from a home one mile southeast of Christiansburg, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 22, 10:10 PM EST, 40 minutes earlier.
Area forecast discussion, Jan 22, 10:10 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 PM EST SAT JAN 22 2005
.SHORT TERM (REST OF TONIGHT)...
WILL UPDATE PRODUCTS TO ALLOW WINTER WX ADV TO EXPIRE OVER
SOUTHWESTERN AREAS AS MIXED PRECIPITATION HAS CHANGED TO LIGHT SNOW.
WILL TRANSITION THESE COUNTIES INTO THE UPDATED NPW WIND STATEMENT.
AS FAR AS THE SENSIBLE WX FOR THE REST OF THE NIGHT. STRONG VORT MAX
CROSSING THE AREA OVER THE NEXT 2 TO 4 HRS. THIS IS ENHANCING SNOW
SHOWER ACTIVITY. HAVE THUS UPPED POPS...SNOWFALL...AND QPF THROUGH
06Z. THIS HAS PUSH SNOWFALL AMOUNTS OF 1 TO 3 INCHES INTO SNOW
ADVISORY RANGE OVER WESTERN ZONES. ONCE THE VORT MAX MOVES EAST OF
THE AREA EXPECT MOST OF THE SNOW SHOWER ACTIVITY TO BE CONFINED TO
THE MOUNTAINS...ESPECIALLY ON WESTWARD FACING SLOPES. STRONG GUSTY
WINDS SHOULD DEVELOP OVERNIGHT AND CONTINUE THROUGH MIDDAY SUNDAY.
SEE WBCNPWRNK FOR MORE DETAILS. CURRENT TEMP AND WIND FORECASTS
LOOK GOOD. &&
.PREVIOUS DISCUSSION... (ISSUED 650 PM EST SAT JAN 22 2005)
AVIATION...UPDATED.
A WINTRY MIXTURE OF FREEZING RAIN...SLEET AND SNOW WAS PUSHING EAST
ACROSS THE REGION THIS EVENING. KFCX 88D LOOP SHOWED A WESTERN AREA
OF SNOW AND SLEET EXPANDING DURING THE PAST FEW HOURS. WHILE THE
WINTRY MIX OF FREEZING RAIN AND SLEET PULLING OUT OF EASTERN AREAS.
SFC COLD FRONT WAS MOVING THROUGH THE BLUE RIDGE MTNS THIS EVENING.
ENERGY IS TRANSFERRING TO SECONDARY LOW CENTER OFF THE DE/NJ COAST.
NORTHWEST WINDS WILL USHER IN COLDER AIR INTO REGION TONIGHT.
THIS WILL RESULT IN ALL PCPN CHANGING TO SNOW FLURRIES AND SNOW
SHOWERS. NORTHWEST WINDS WILL INCREASE AND BECOME GUSTY BEHIND THE
FRONT OVERNIGHT INTO SUNDAY. A TENTH TO TWO TENTHS OF LIQUID STILL
POSSIBLE ALONG THE WRN SLOPES IN SE WV OVERNIGHT INTO SUNDAY
MORNING...SEVERAL INCHES OF SNOW ARE EXPECTED IN WESTERN UPSLOPE
AREAS. LITTLE TO NO ACCUMULATION EXPECTED ELSEWHERE. IN GENERAL...
EXPECTED MVFR CONDITIONS TO PREVAIL OVERNIGHT INTO SUNDAY WITH
POCKETS OF IFR AND LIFR IN SNOW AND FOG. BY SUNDAY AFTERNOON
CONDITIONS WILL IMPROVE TO VFR AND MVFR AT ALL AIRPORTS.
PREVIOUS DISCUSSION... (ISSUED 359 PM EST SAT JAN 22 2005)
SHORT TERM (TONIGHT THROUGH SUNDAY)...
BAND OF WINTRY PRECIPITATION MOVING EAST OF THE BLUE RIDGE THIS
AFTERNOON. WILL KEEP WINTER WX ADVISORIES GOING OUT EAST TIL 7 PM.
THEN THE WIND AND SNOW SHOWER MACHINE KICKS IN AFTER 7 PM. STRONG
UPPER JET/VORT ROTATES THRU THE SRN APPS TONIGHT. GOOD UPPER
DIVERGENCE MOVES IN BETWEEN 03-08Z. THINKING VERY COLD AIR PLUNGING
IN WILL CREATE 20 TO 30 TO 1 SNOW TO LIQUID RATIOS. WITH A TENTH TO
TWO TENTHS OF LIQUID EXPECT ALONG THE WRN SLOPES IN SE WV OVERNIGHT
INTO SUNDAY MORNING...FEEL 4 TO 7 INCHES OF SNOW COULD FALL DURING
THIS TIME FRAME...THEREFORE PUTTING THEM IN A WINTER STORM WARNING
TONIGHT THRU SUNDAY MORNING. WIND CHILLS AND WINDS WILL ALSO BE
CONCERN AND WILL ADDRESS THIS IN THE WSW.
FURTHER EAST...HIGH WINDS WITH STRONG CROSS BARRIER FLOW...AND 8H
JET OF 60 KNOTS WILL PUT THE HIGHLANDS...EAST TO THE FOOTHILLS OF
VIRGINIA IN A HIGH WIND WARNING...THIS EXTENDS SOUTH INTO THE NC
MTNS. THIS WILL ALSO BE FOR THE OVERNIGHT-SUN MORNING PERIOD. WINDS
WILL GUST TO ADVY LEVELS FROM THE NC FOOTHILLS INTO THE VIRGINIA
PIEDMONT...SO A WIND ADVY FOR THEM OVERNIGHT INTO SUNDAY MORNING.
AGAIN...WIND CHILLS WILL REACH ADVISORY CRITERIA ALONG/WEST OF THE
BLUE RIDGE OF VIRGINIA...INTO NW NC MTNS. THE MTNS OF NC SHOULD SEE
A FEW INCHES OF SNOW AS WELL...ESPECIALLY NR THE TN LINE...BUT THE
HIGH WINDS WILL BE THE CONCERN HERE OVERNIGHT.
STORM DEEPENS AND MOVES AWAY FROM THE MID ATLC COAST SUNDAY WITH
SNOW SHOWERS TAPERING OFF IN THE LATE AFTN. WINDS ALSO WILL BEGIN
DIMINISHING BUT REMAIN BRISK IN THE AFTN.
LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
HIGH PRESSURE RIDGES IN SUNDAY NIGHT WITH ANOTHER CLIPPER MOVING BY
MONDAY. ATTM...LOOKS MOISTURE DEPRIVED AND FAR ENOUGH NORTH TO KEEP
US DRY ACROSS THE FA.
TUE-SAT...
STILL LOOKING FAIRLY QUIET THIS PERIOD WITH A NRN STREAM CLIPPER
MOVING IN WED TIME FRAME BRING JUST A SLIGHT CHANCE OF RAIN/SNOW
SHOWERS TO THE WEST. HI PRS MOVES OVER SRN CANADA AND INTO NEW
ENGLAND RIDGING DOWN INTO OUR FA THU-SAT. THERE IS A SRN STREAM SYS
MOVING INTO THE MID MS VLY BY SATURDAY...BUT ATTM...TIMING AND
POSITION IS UP IN THE AIR...SO AM INCLINED TO HAVE SATURDAY DRY WITH
THE STRONG HIGH BUILDING DOWN THE EAST COAST.
AVIATION...
NEW TAFS REFLECT EXPECTED PCPN TYPES AND ENDING TIMES. MOSTLY IFR
CIGS AND MVFR VSBYS. STRONG WINDS DEVELOP ON BACK SIDE OF SYSTEM
TNGT AND CONT INTO SUNDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ019-VAZ020-VAZ022-
VAZ023-VAZ024-VAZ032-VAZ033-VAZ034-VAZ035 FROM 4 PM
SATURDAY UNTIL NOON SUNDAY.
...SNOW ADVISORYFOR VAZ009-VAZ010-VAZ011-VAZ12-
VAZ013-VAZ014-VAZ015 UNTIL 4 AM SUNDAY.
...WIND CHILL ADVISORY FOR VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ019-VAZ020-VAZ022-
VAZ023-VAZ024-VAZ032-VAZ033-VAZ034-VAZ035 FROM 4 PM
SATURDAY UNTIL NOON SUNDAY.
...WINTER STORM WARNING FOR VAZ007 FROM 4 PM SATURDAY UNTIL NOON
SUNDAY.
...WIND ADVISORY FOR VAZ043-VAZ044-VAZ045-VAZ046-VAZ047-VAZ058-
VAZ059 FROM 4 PM SATURDAY UNTIL NOON SUNDAY.
NC...HIGH WIND WARNING FOR NCZ001-NCZ002-NCZ018 FROM 4 PM SATURDAY
UNTIL NOON SUNDAY.
...SNOW ADVISORY FOR NCZ001-NCZ018 UNTIL 4 AM SUNDAY
...WIND CHILL ADVISORY FOR NCZ001-NCZ002-NCZ018 FROM 4 PM
SATURDAY UNTIL NOON SUNDAY.
...WIND ADVISORY FOR NCZ003-NCZ004-NCZ005-NCZ006-NCZ019-NCZ020
FROM 4 PM SATURDAY UNTIL NOON SUNDAY.
WV...WINTER STORM WARNING FOR WVZ042-WVZ043-WVZ045 FROM 4 PM
SATURDAY UNTIL NOON SUNDAY.
...SNOW ADVISORY FOR WVZ-044 UNTIL 4 AM SUNDAY.
...HIGH WIND WARNING FOR WVZ044 FROM 4 PM SATURDAY UNTIL NOON
SUNDAY.
...WIND CHILL ADVISORY FOR WVZ044 FROM 4 PM SATURDAY UNTIL NOON
SUNDAY.
&&
HLHazardous weather outlook, Jan 22, 4:12 PM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EST SAT JAN 22 2005
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
412 PM EST SAT JAN 22 2005
.THROUGH EARLY EVENING...
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE PIEDMONT UNTIL 9
PM TODAY...FOR A MIXTURE OF SNOW AND FREEZING RAIN. PLEASE SEE
WBCWSWRNK FOR ADDITIONAL DETAILS. ALSO VISIT OUR WEBSITE FOR
INFORMATION AT...HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE)
.TONIGHT AND SUNDAY...
WINTER STORM WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA AND TAZEWELL COUNTY VIRGINIA TONIGHT THROUGH NOON SUNDAY.
TOTAL SNOW ACCUMULATIONS OF 4 TO 7 INCHES CAN BE EXPECTED...WITH THE
HIGHEST AMOUNTS ON THE WESTERN SLOPES.
A HIGH WIND WARNING IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF THE
BLUE RIDGE...EXCLUDING AREAS IN THE WINTER STORM WARNING FOR TONIGHT
UNTIL NOON SUNDAY. THE PIEDMONT OF VIRGINIA AND NORTH
CAROLINA...INCLUDING THE NORTH CAROLINA FOOTHILLS HAVE A WIND
ADVISORY FOR TONIGHT UNTIL NOON SUNDAY.
SEE WBCWSWRNK AND WBCNPWRNK PRODUCTS FOR DETAILS...AND VISIT OUR WEB
SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE).
.BEYOND SUNDAY...
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION MAY BE REQUIRED...TO REPORT SNOWFALL AND WIND
SPEEDS AND/OR DAMAGE.
High Wind, Montgomery / Radford
- When
- January 22, 10:50 PM EST to January 23, 10:50 PM EST
- Where
- Montgomery / Radford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
High Wind, Carroll / Galax
- When
- January 23, 1:00 AM EST
- Where
- Carroll / Galax forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
High Wind, Grayson
- When
- January 23, 2:00 AM EST
- Where
- Grayson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
High Wind, Roanoke / Salem / Roanoke
- When
- January 23, 2:00 AM EST
- Where
- Roanoke / Salem / Roanoke forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
High Wind, Smyth
- When
- January 23, 2:00 AM EST
- Where
- Smyth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
High Wind, Bland
- When
- January 23, 3:00 AM EST
- Where
- Bland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
High Wind, Patrick
- When
- January 23, 3:00 AM EST
- Where
- Patrick forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
High Wind, Bedford / Bedford
- When
- January 23, 5:00 AM EST
- Where
- Bedford / Bedford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
High Wind, Craig
- When
- January 23, 5:00 AM EST
- Where
- Craig forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- January 23, 5:00 AM EST
- Where
- Franklin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 22 to 23, 2005$27 million · 20 events
- Heavy Snow in Pennsylvania, January 22 to 23, 20051 death · 10 events
- Winter Storm in Ohio, January 22 to 23, 2005$4.5 million · 17 events
- High Wind in Iowa, January 22, 2005$440,000 · 56 kt wind · 44 events
- Storm Surge and Blizzard in Massachusetts, January 22 to 23, 2005$825,000 · 30 events
- Heavy Snow in New York, January 22 to 23, 2005$525,000 · 17 events
- Heavy Snow in New York, January 22 to 23, 2005$480,000 · 18 events
- Winter Storm in Pennsylvania, January 22 to 23, 2005$650,000 · 3 events
- Strong Wind in Georgia, January 22 to 23, 2005$148,000 · 29 events
- Blizzard in Iowa, January 22, 2005$40,000 · 7 events
- Winter Storm in Pennsylvania, January 22 to 23, 200521 events
- Winter Storm in Wisconsin, January 22 to 23, 200520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433262, 5433257, 5433261, 5433264, 5433265, 5433256, 5433263, 5433258, 5433259, 5433260.